Alert archive / Indiana / Flash Flood Warnings in 2008

Flash Flood Warning 68, NWS Indianapolis, IN

July 12, 2008Fountain County, Vermillion County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Jul 12, 2008, 6:11 PM EDT for Fountain County, Vermillion County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2008, 6:11 PM EDT (22:11 UTC)
Expired
Jul 12, 2008, 9:15 PM EDT
In force
3 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Fountain County, IN, Vermillion County, IN

The radar

The Indianapolis radar (KIND), 106 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 973 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 373 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
973 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
373 m²/s²
0-3 km storm-relative helicity
403 m²/s²
Significant tornado parameter
1.3
Supercell composite
11.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIND 122211
FFWIND
INC045-165-130115-
/O.NEW.KIND.FF.W.0068.080712T2211Z-080713T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
611 PM EDT SAT JUL 12 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN FOUNTAIN COUNTY IN WEST CENTRAL INDIANA...
  NORTHWESTERN VERMILLION COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 915 PM EDT/815 PM CDT/

* AT 609 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH HEAVY RAIN REPEATEDLY MOVING OVER THE SAME 
  AREAS. RADAR ESTIMATES OF OVER AN INCH AND A HALF OF RAIN HAS 
  FALLEN ALREADY IN SOME AREAS...MAINLY ALONG AND SOUTH OF   
  INTERSTATE 74.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MELLOTT AND
  COVINGTON

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 0 AND 22.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4016 8749 4014 8749 4014 8742 4016 8742
      4016 8743 4018 8710 3996 8711 3999 8754
      4016 8754

$$

50
2 follow-up statements
000 
WGUS73 KIND 122345
FFSIND

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
745 PM EDT SAT JUL 12 2008

INC045-165-130115-
/O.CON.KIND.FF.W.0068.000000T0000Z-080713T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FOUNTAIN-VERMILLION-
745 PM EDT SAT JUL 12 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM EDT/815 PM
CDT/ FOR NORTHWESTERN VERMILLION AND SOUTHERN FOUNTAIN COUNTIES...

RADAR ESTIMATES INDICTED RAIN AMOUNTS IN EXCESS OF 1.5 INCHES HAVE 
OCCURRED JUST SOUTH OF COVINGTON AND ALSO OVER PARTS OF NORTHERN 
VERMILLION COUNTY.  SINCE THEN...RAIN HAS DIMINISHED IN INTENSITY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MELLOTT AND
COVINGTON

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
INDIANAPOLIS.

LAT...LON 4016 8749 4014 8749 4014 8742 4016 8742
      4016 8743 4018 8710 3996 8711 3999 8754
      4016 8754

$$
JH
000 
WGUS73 KIND 130114
FFSIND

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
914 PM EDT SAT JUL 12 2008

INC045-165-130123-
/O.EXP.KIND.FF.W.0068.000000T0000Z-080713T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FOUNTAIN-VERMILLION-
914 PM EDT SAT JUL 12 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 915 PM EDT FOR 
NORTHWESTERN VERMILLION AND SOUTHERN FOUNTAIN COUNTIES...

HEAVY RAIN HAS EXITED THE WARNED AREA.

LAT...LON 4016 8749 4014 8749 4014 8742 4016 8742
      4016 8743 4018 8710 3996 8711 3999 8754
      4016 8754

$$

50

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 5:31 PM EDT, 40 minutes earlier.

Area forecast discussion, Jul 12, 5:31 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
531 PM EDT SAT JUL 12 2008

.AVIATION...DISCUSSION FOR 00Z TAFS

COMPLEX OF TSRA ACRS IL WILL MOVE E ACROSS TAF SITES THRU 05Z OR SO.
HAVE TRIED TO TIME BEST TIMES FOR TSRA AT THE SITES AND WILL AMEND
AS NECESSARY...ESPECIALLY IF TSRA CONTINUE LONGER THAN EXPECTED AS
SOME MODELS HINT AT. PLENTY OF MOISTURE IN ATMS COULD PRODUCE IFR OR
LOWER VSBYS IN +RA...AND WIND GUSTS AOA 30KT POSSIBLE IN TSRA. AFTER
PRECIP ENDS SHUD BE A PERIOD OF MVFR CIGS THRU 10-13Z OR SO. VFR
CONDS THEN EXPECTED AS HIGH PRESSURE MOVES IN.

&&

.DISCUSSION...

FCST FOCUS ON PRECIP CHCS TONIGHT.

NO MODEL IS HANDLING THE UPSTREAM MO WAVE AND ASSOCIATED PRECIP AS
WELL AS HOPED.  WILL USE SIGNALS OF PRECIP CHCS FROM MET/MAV MOS
TONIGHT ALONG WITH ENVIRONMENTAL PARAMETERS SUCH AS PWS/INSTABILITY
FOR AMOUNTS OF PRECIP. IN A NUTSHELL...COMPLEX SFC PATTERN
HIGHLIGHTED BY A MYRIAD OF OUTFLOW BOUNDARIES IS LEADING TO LOW
CONFIDENCE ON FOCUS FOR THUNDERSTORM DEVELOPMENT THIS EVENING. FIRST
GUESS IS ACROSS THE SOUTHERN THIRD NEAR THE OUTFLOW FROM EARLIER
STORMS. HOWEVER...UPSTREAM MO WAVE AND CONVECTION WILL MOVE EAST
WITHIN THE 850-300MB FLOW INTO AN INCREASINGLY UNSTABLE IL
ATMOSPHERE THIS EVENING...THUS IT WOULD APPEAR THAT THERE IS A RISK
FOR CONVECTION ACROSS AT LEAST THE SOUTHERN HALF OF THE CWA THIS
EVENING AND OVERNIGHT.  EXCESSIVE RAIN POTENTIAL DOES EXIST DUE TO
PWS AROUND 2 INCHES AND INCREASING INSTABILITY WHICH IS FCST TO
PERSIST THROUGH 06Z TONIGHT. UPPER DIV WILL ALSO BE PRESENT AHEAD OF
THE SFC BOUNDARY TONIGHT. ANOTHER CONCERN WAS THE WAVE WHICH IS
EMBEDDED WITHIN THE SUBTROPICAL MONSOON PLUME WHICH WILL RIDE ALONG
THE WESTERLIES ACROSS THE AREA TONIGHT. LIMITING FACTOR IS
UNFAVORABLE ORIENTATION OF THE 850MB WINDS WHICH ALTHOUGH ARE FCST
TO BACK THIS EVENING ARE STILL WNW IN WAKE OF THE MORNING WAVE.
CURRENT THOUGHTS POINT TOWARD SOUTHERN MO/IL AND SOUTHERN IN FOR
POTENTIAL FOR MORE WIDESPREAD CONVECTION THIS EVENING.

AS MENTIONED...FORCING TONIGHT WILL ARISE FROM LIFT AHEAD OF THE
WAVE ACROSS MO ALONG WITH DYNAMIC LIFT AHEAD OF THE 700-500MB UPPER
TROUGH. HIGH PWS WITHIN SUBTROPICAL PLUME ALONG WITH UPPER DIV AND
EXPECTED INSTABILITY SHOULD PROVIDE THE SETTING FOR THUNDERSTORMS
WHICH ARE EFFICIENT AT PRODUCING HVY RAINS. MET/MAV MOS BOTH SHOW
LIKELY OR CATEGORICAL POPS AND WILL LEAVE THE CURRENT FCST AS IS.
SOME SVR RISK ALSO EXISTS AS INCREASING SHEAR INTERACTS WITH
INCREASING INSTABILITY ACROSS THE REGION AHEAD OF THE MO WAVE THIS
EVENING.

LINGERING PRECIP SHOULD EXIT THE AREA BY MIDDAY SUNDAY AS DRIER AIR
ARRIVES ON NW WINDS.  MOS IS VERY CLOSE TO THE CURRENT FCST MAX
TEMPS AND WILL LEAVE THE CURRENT NUMBERS AS IS.

MONDAY AND BEYOND...CONDS STILL APPEAR DRY FOR MOST OF NEXT WEEK
WITH THE NEXT FRONT EXPECTED TO TRY AND DROP INTO THE AREA NEXT FRI
OR SAT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...CS
PUBLIC...CO
Hazardous weather outlook, Jul 12, 3:55 PM EDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
355 PM EDT SAT JUL 12 2008

INZ021-028>031-035>049-051>057-060>065-067>072-132000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
355 PM EDT SAT JUL 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS EVENING INTO
TONIGHT. THE MAIN THREAT WOULD BE DAMAGING WINDS. THE MORE LIKELY
THREAT TONIGHT WILL BE LOCALLY HEAVY RAINS AND FLASH FLOODING WITH ANY
THUNDERSTORMS. THE STORMS WILL BE SLOW MOVING AND COULD PRODUCE
AREAS OF 1 TO 2 INCHES OF RAIN WITH LOCALLY HIGHER AMOUNTS
POSSIBLE. BEWARE OF CLOUD TO GROUND LIGHTNING THIS EVENING AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL END BY EARLY SUNDAY MORNING...AND ARE NOT
EXPECTED TO BE SEVERE...WITH LIGHTNING BEING THE PRIMARY THREAT.

THERE IS A CHANCE FOR THUNDERSTORMS NEXT FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CO

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 6:21 AM EDTAreal Flood AdvisoryINDFountain, Parke3 hr
Jul 12, 6:50 AM EDTAreal Flood AdvisoryINDMontgomery, Parke, Putnam3 hr
Jul 12, 8:01 AM EDTAreal Flood AdvisoryINDHamilton, Hancock, Hendricks, Johnson, Marion, Morgan and 2 more3 hr
Jul 12, 9:16 AM EDTAreal Flood AdvisoryINDClay, Fountain, Hendricks, Montgomery, Parke, Putnam and 2 more3 hr
Jul 12, 9:20 AM EDTAreal Flood AdvisoryINDBartholomew, Brown, Johnson, Monroe, Morgan, Rush and 1 more3 hr
Jul 12, 6:50 PM EDTFlash Flood WarningINDMontgomery3 hr
Jul 12, 7:00 PM EDTSevere Thunderstorm WarningINDParke, Vermillion30 min
Jul 12, 7:19 PM EDTFlash Flood WarningINDHamilton, Madison, Tipton116 min
Jul 12, 7:44 PM EDTFlash Flood WarningINDClay, Greene, Owen, Sullivan, Vigo3 hr

Nearby

Flash Flood Warnings in Indiana, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.